Hail, Buffalo
- When
- May 14, 3:01 PM CST
- Where
- Buffalo County, Shelton
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.780, -98.730
Scattered thunderstorms moved across south-central Nebraska in the late afternoon and evening hours. These storms produced some dime to quarter sized hail and some good rains.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Scattered thunderstorms moved across south-central Nebraska in the late afternoon and evening hours. These storms produced some dime to quarter sized hail and some good rains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at May 14, 1:05 PM CST, 1 hour 56 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
205 PM CDT MON MAY 14 2007
.SHORT TERM...FOCUS IS ON THUNDERSTORMS AND LOCALLY HEAVY RAINFALL
TONIGHT. A MID LEVEL TROUGH WAS CROSSING THE DAKOTAS AT MIDDAY
WHILE A SECOND MID LEVEL SHORTWAVE TROUGH WAS PUSHING EAST OF THE
HIGH PLAINS. AT THE SURFACE...LOW PRESSURE CENTERS WERE LOCATED IN
NORTHERN MINNESOTA WITH A SECONDARY WEAKER LOW IN SOUTHEAST
COLORADO. THE ASSOCIATED SURFACE COLD FRONTAL BOUNDARY FROM ROUGHLY
KYKN TO KGLD AS OF 17Z. LAPS DATA INDICATES SURFACE BASED CAPES
RANGING FROM AROUND 500 J/KG IN OUR NORTHWEST CWA TO AROUND 1600
J/KG IN THE SOUTHEAST...WITH CAP REMAINING IN PLACE.
CONVERGENCE ALONG THE SOUTHEASTWARD MOVING COLD FRONTAL BOUNDARY IS
EXPECTED TO INITIATE CONVECTION BY AROUND 00Z THIS EVENING WHICH
THEN CONTINUES INTO TONIGHT AS THE FRONT AND MID LEVEL WAVE CROSS
OUR CWA. DEEP LAYER SHEAR AVERAGES 30 TO 40KTS RIGHT IN THE
VICINITY OF THE FRONTAL ZONE AND IF MODEL PROGS ARE CORRECT...
INSTABILITY INCREASES TO AROUND 2500 J/KG BY AROUND 00Z.
MOISTURE WILL CONTINUE TO POOL AHEAD OF THE FRONT THE NEXT FEW HOURS
WITH SFC DPS CLIMBING TO THE LOWER 60S. SHOULD JUST BE A MATTER OF
TIME BEFORE THE BOUNDARY BECOMES ACTIVE AND INITIATES CONVECTION.
MODE SHOULD BE LINEAR IN NATURE WITH LARGE HAIL AND DAMAGING WINDS
THE MAIN STORM HAZARDS. INDIVIDUAL STORM MOTION ALONG THE FRONTAL
ZONE IS TO THE NORTHEAST AROUND 15 TO 20KTS WHILE THE ENTIRE AREA OF
CONVECTION GRADUALLY SHIFTS TO THE SOUTHEAST. TRAINING OF STORMS
ALONG THE BOUNDARY WILL BRING POTENTIAL FOR HEAVY RAINFALL AMOUNTS
OF 1 TO 3 INCHES...AS PRECIPITABLE WATER VALUES RANGE FROM AN INCH
TO AN INCH AND A HALF. FLASH FLOOD GUIDANCE VALUES GENERALLY RANGE
FROM 2 TO 3 INCHES FOR THE THREE AND SIX HOUR TIME FRAMES. GIVEN
THE HEAVY RAINFALL POTENTIAL...HAVE ALREADY ISSUED A FLOOD WATCH
UNTIL 4 AM. THIS CAN BE EXTENDED FURTHER IF POST FRONTAL PCPN
LINGERS LONGER THAN EXPECTED.
THE COLD FRONTAL BOUNDARY AND THE MID LEVEL SHORTWAVE TROUGH ARE
PROGGED TO PUSH SOUTHEAST OF THE CWA BY 12Z TUESDAY. COOL AIR
ADVECTION ON TUESDAY PERSISTS THROUGH THE DAY ABOARD BREEZY
NORTHERLY WINDS. WINDS SLACKEN WITH WEAKENING GRADIENT IN THE
AFTERNOON AS THE SURFACE HIGH SETTLES INTO NEBRASKA. TEMPERATURES
WILL RETURN CLOSER...TO JUST BELOW...SEASONAL NORMALS. THE DRY AND
FAIRLY SEASONAL WEATHER WILL REMAIN IN PLACE TUESDAY NIGHT WHILE THE
SURFACE RIDGE AXIS SLOWLY SLIPS TO THE SOUTHEAST.
.LONG TERM...12Z WEDNESDAY THROUGH MONDAY. TEMPERATURES ARE THE
PRIMARY FOCUS THROUGH THE EXTENDED PERIOD...ALONG WITH A RETURN OF
THUNDERSTORM CHANCES SUNDAY NIGHT INTO MONDAY.
SURFACE HIGH PRESSURE WILL BE FIRMLY ENTRENCHED OVER THE PLAINS AT
THE BEGINNING OF THE PERIOD...UNDER A NORTHWEST FLOW ALOFT IN
BETWEEN UPPER RIDGING WORKING EASTWARD OVER THE ROCKIES AND AN UPPER
LOW DIGGING SOUTHEAST THROUGH THE GREAT LAKES REGION. SUBSIDENCE
DOMINATING THE REGION WILL LEAD TO DRY CONDITIONS...WITH NEAR NORMAL
TEMPERATURES EXPECTED AS THE AIRMASS BEGINS TO MODIFY FOLLOWING
TODAY/TONIGHTS FRONTAL PASSAGE. THE LAST COUPLE RUNS OF THE NAM
HAVE BEEN GLANCING THE CWA WITH SHORTWAVE ENERGY EMBEDDED IN THE
NORTHWEST FLOW ALOFT ON WEDNESDAY...AND DEVELOPING SOME CONVECTION
IN RESPONSE. HOWEVER...ALL OTHER MODELS KEEP THE ENERGY MUCH FARTHER
NORTHEAST OF THE AREA...CONSISTENT WITH MODEL TRENDS OVER THE PAST
COUPLE OF DAYS AND THUS WILL NOT BUY INTO THE NAM ATTM. WITH
DOMINANT SURFACE HIGH IN PLACE...ANY CONVECTION LOOKS VERY UNLIKELY.
HEIGHTS RISE ON THURSDAY AS THE UPPER RIDGE TRANSLATES EASTWARD OVER
THE PLAINS...WHILE LOW-LEVEL RETURN FLOW SETS UP AS THE SURFACE HIGH
SHIFTS EAST. THIS WILL BRING A CONTINUATION OF DRY CONDITIONS ALONG
WITH WARMING TEMPERATURES...WITH HIGHS EXPECTED TO CLIMB BACK TO
JUST ABOVE NORMAL INTO THE MID 70S AND LOWS IN THE LOWER 50S. THIS
SYNOPTIC PATTERN FEATURING BROAD UPPER RIDGING AND SOUTHERLY
LOW-LEVEL FLOW IN BETWEEN THE SURFACE HIGH TO THE EAST AND LEE
TROUGH TO THE WEST HOLDS THROUGH SATURDAY...WITH THE NET RESULT
BEING ABOVE AVERAGE TEMPERATURES AND DRY CONDITIONS. THE RIDGE
BEGINS TO GET KNOCKED DOWN AND SHOVED EAST BY SUNDAY AS A POTENT
UPPER WAVE PUSHES THROUGH THE PAC NW INTO THE NORTHERN ROCKIES. WARM
CONDITIONS WILL CONTINUE ON SUNDAY UNDER AN INCREASINGLY ZONAL FLOW
ALOFT AND SOUTHERLY SURFACE FLOW. IT LOOKS LIKE CONVECTION WILL
LIKELY FIRE TO OUR WEST OVER THE HIGH PLAINS SUNDAY AFTERNOON ALONG
THE DEEPENING LEE TROUGH AND INCREASINGLY DIFFLUENT FLOW ALOFT...AND
THEN PUSH EAST INTO THE FORECAST AREA SUNDAY NIGHT WITH LLJ SUPPORT.
HAVE CONTINUED THUNDERSTORM CHANCES MONDAY INTO MONDAY NIGHT AS THE
NORTHERN STREAM TROUGH MOVES EASTWARD ACROSS THE NORTHERN ROCKIES
INTO THE NORTHERN PLAINS...SENDING A COLD FRONT SOUTH THROUGH THE
AREA DURING THE MONDAY/MONDAY NIGHT TIMEFRAME.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...FLOOD WATCH FROM 6 PM CDT THIS EVENING THROUGH LATE TONIGHT FOR
NEZ060>064-072>077-082>087.
KS...FLOOD WATCH FROM 6 PM CDT THIS EVENING THROUGH LATE TONIGHT FOR
KSZ005>007-017>019.
&&
CF/KBHAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE HASTINGS NE 934 AM CDT MON MAY 14 2007 NEZ039>041-046>049-151200- VALLEY-GREELEY-NANCE-SHERMAN-HOWARD-MERRICK-POLK- 934 AM CDT MON MAY 14 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEBRASKA ALONG AND NORTH OF A LINE FROM LOUP CITY TO OSCEOLA. .DAY ONE...THIS AFTERNOON AND TONIGHT. A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS THIS AFTERNOON AND EVENING. THE HIGHEST THREAT OF SEVERE WEATHER WILL EXIST AFTER 4 PM. LARGE HAIL IN EXCESS OF THE SIZE OF QUARTERS AND DAMAGING WINDS IN EXCESS OF 70 MPH WILL BE POSSIBLE. IN ADDITION...CONDITIONS WILL BE FAVORABLE FOR LOCALLY HEAVY RAINFALL OF 1 TO 3 INCHES. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 4 PM AND MIDNIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) KSZ005>007-017>019-NEZ060>064-072>077-082>087-151200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-DAWSON-BUFFALO-HALL- HAMILTON-YORK-GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS- HARLAN-FRANKLIN-WEBSTER-NUCKOLLS-THAYER- 934 AM CDT MON MAY 14 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL KANSAS AND PORTIONS OF SOUTH CENTRAL NEBRASKA ALONG AND SOUTH OF A LINE FROM LEXINGTON TO KEARNEY...GRAND ISLAND AND YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT. A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS LATE THIS AFTERNOON THROUGH TONIGHT. THE HIGHEST THREAT OF SEVERE WEATHER WILL EXIST AFTER 5 PM. LARGE HAIL IN EXCESS OF THE SIZE OF QUARTERS AND DAMAGING WINDS IN EXCESS OF 70 MPH WILL BE POSSIBLE. IN ADDITION...CONDITIONS WILL BE FAVORABLE FOR LOCALLY HEAVY RAINFALL OF 1 TO 3 INCHES WHICH MAY PRODUCE AREAS OF FLOODING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER 5 PM. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 350 PM CDT MON MAY 14 2007 NEZ062-142115- HALL- 350 PM CDT MON MAY 14 2007 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR HALL COUNTY... AT 348 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SHELTON...OR 17 MILES EAST OF KEARNEY...AND MOVING NORTHEAST AT 20 MPH. * THE THUNDERSTORM WILL BE NEAR... WOOD RIVER BY 410 PM CDT ALDA BY 415 PM CDT PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. FAY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 357 PM CDT MON MAY 14 2007 NEZ074-142200- KEARNEY- 357 PM CDT MON MAY 14 2007 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR KEARNEY COUNTY... AT 352 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR AXTELL...OR 16 MILES EAST OF HOLDREGE...AND MOVING NORTHEAST AT 10 MPH. * THE THUNDERSTORM WILL BE NEAR... MINDEN BY 425 PM CDT NORMAN BY 450 PM CDT HEARTWELL BY 500 PM CDT PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. KB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 359 PM CDT MON MAY 14 2007 NEZ061-062-142130- BUFFALO-HALL- 359 PM CDT MON MAY 14 2007 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR BUFFALO AND HALL COUNTIES... AT 357 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SHELTON...OR 19 MILES EAST OF KEARNEY...AND MOVING NORTHEAST AT 15 MPH. * THE THUNDERSTORM WILL BE NEAR... WOOD RIVER BY 415 PM CDT CAIRO BY 430 PM CDT PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. FAY
The Grand Island radar (KUEX), 57 km away, was scanning. The volume nearest the first event began at 21:02 UTC.
10 hail, 1 lightning. Local standard time, as filed.
Lightning struck the water tower in Sutton. The lightning damaged some radio equipment located on the water tower. Several lightning strikes in the county caused some power and telephone outages. (source: Clay County News).
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2007Every state in 2007This day in weather historyWarnings in Nebraska, May 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 36842, 36844, 36846, 36848, 36859, 36850, 36852, 36854, 36862, 36855, 36857.